What are Glucosamine Allergies?
Glucosamine is administered to dogs that have soreness within the joints from either dysplasia, arthritis, or other painful joint conditions. Glucosamine is produced within a dog’s body from glucose and glucosamine, a natural amino acid. Glucosamine is required within the joints in order to help them stay moistened, to absorb shock, and to aid in the formation of tendons. It also produces a specific molecule which is needed to make new cartilage and tissue within the joints. This molecule is known as glycosaminoglycan.
Glucosamine also plays an active role in the production of synovial fluid, which is responsible for joint lubrication in all joints in the body. For all of these reasons above, many dogs take a supplement of glucosamine to help maintain joint health. This medication is usually given to middle age or older dogs that have deteriorating joints.
Dog owners who choose to give their dog glucosamine should always visit their veterinarian beforehand. It is important to never give your dog supplements for medications without visiting your medical professional.
Glucosamine allergies in dogs are a result of dogs exhibiting allergic symptoms after being given this joint supplement. A very large majority of glucosamine supplements have an outer shell comprised of shellfish.
Book First Walk Free!
Symptoms of Glucosamine Allergies in Dogs
Symptoms of an allergic reaction from glucosamine are very similar to any other food allergy, since dogs that are allergic to the supplement are most likely allergic to seafood. Symptoms of allergies from glucosamine include:
- Itchy skin
- Bald spots
- Increased pigmentation
- Skin infections
- Digestive issues
- Stomach cramping
There are several different breeds of dogs that are more susceptible to joint problems as they age. Certain dog breeds may develop canine arthritis, especially bigger breeds that have a lot of weight on their joints and that grow very rapidly as compared to other dogs. Types of dogs that may have joint problems include:
- Golden Retrievers
- German Shepherds
- Labrador Retrievers
- St. Bernards
- Great Danes
- Old English Sheep Dogs
Causes of Glucosamine Allergies in Dogs
The cause of glucosamine allergies in dogs is the body’s response to shellfish portion of the supplement. Specific causes of this allergy is due to:
- A hypersensitive immune system
- Immune system being over-sensitive to shellfish
- Immune system responds to shellfish as a threat
Diagnosis of Glucosamine Allergies in Dogs
If your dog has a reaction to glucosamine, it is important to take him to the veterinarian. Once he gets to the clinic, the veterinarian will check his vital signs and ask about his symptoms. He will ask many questions pertaining to his condition, such as any new supplements started and the start date, how long the irritation and other symptoms have occurred, how much time lapses in between flare-ups, and other questions to help the medical professional become more knowledgeable.
By listening to the dog’s history, given by you, the veterinarian may be able to narrow the dog’s condition down to a glucosamine allergy. Before any testing is performed, and if your dog is not having a severe reaction, the veterinarian may suggest that you stop giving your dog this supplement for a few days and see if his reactions cease. This will be the first step in diagnosing your dog with a glucosamine, or specifically a shellfish, allergy.
Diagnosing your dog’s condition will not be as challenging as diagnosing a typical food allergy, since your dog more than likely developed symptoms once you began giving him glucosamine supplements. Diagnosing food allergies is more difficult than diagnosing other types of allergies, as an elimination diet must be performed which can take up to 8 weeks.
Treatment of Glucosamine Allergies in Dogs
Once your veterinarian has made a diagnosis of a glucosamine allergy, there is only one method of treatment that is effective. Removing the supplement from your dog’s dietary routine is the only way to rid your dog of any allergic symptoms. If your dog is having a moderate to severe reaction, treatment methods may include:
Giving your dog a gentle bath with a mild shampoo will help your dog’s skin and aid in clearing up any type of inflammation. Your veterinarian may suggest that you give your dog regular baths so his skin can continue to heal.
Your veterinarian may prescribe a corticosteroid or antihistamine to help your dog recover from this particular flare-up. Removing the supplement from his diet altogether will eventually cause the reactions to come to a halt. In the meantime, temporary medications will help alleviate your dog of any discomfort.
Recovery of Glucosamine Allergies in Dogs
Once your dog has received treatment, he will begin to feel better. In terms of management, ask your veterinarian if there are other supplements besides glucosamine that you may give your dog for joint health. The veterinarian may also suggest glucosamine in another form that does not contain shellfish, if there is one available.
Keeping your dog away from any shellfish, such as shrimp or crab legs from the dinner table is essential for your dog’s health. While you may know that feeding your dog table scraps is not a good decision, it is especially important to keep them away from any shellfish. Rather than supplements, there may be another way to help your dog’s joint health. Only your veterinarian can suggest alternate ways to keep your dog’s joints healthy as he grows older.
Glucosamine Allergies Questions and Advice from Veterinary Professionals
My min pins are 12 yrs old and have been having a hard time with their joints ( legs) when I came upon glucosamine DA Plus for both the dogs. 1 pill a day and we’ve been doing this dose for over a year. One of my dogs, seems to be having some type reaction to something, each joint, end of tail and ears are calloused. I’m wondering if the glucosamine is what’s causing him these calloused areas? It just started about a month ago and only his ears, now each joint and now the end of his tail. I bought some anti bacterial and anti fungal spray and have used it for 2 days now. I’m hoping this will help
Hi! Did you ever find a solution? I have a similar problem as well :-(
Add a comment to Sooner's experience
Was this experience helpful?
My dog had surgery for a torn CCL. He has joint problems but can't take anything with glucosamine, it makes him pee and drink excessively. After giving him dasuquin with msm he now has elevated liver enzymes. What can I give him to help his joints. He is on galliprant currently. He also has ostephytosis in his front paw and mild enthesopathy at the insertion of his CCL in his other back leg.
Add a comment to Spirit's experience
Was this experience helpful?
My 11 year old weimaraner is suffering from arthritis in one of her front legs. The vet prescribed Synoquin EFA which she has been taking for over 6 weeks. There has been no improvement so I started to give her additional Glucosomine Sulphate, should it be a problem if she has both at the same time?
Add a comment to Noni's experience
Was this experience helpful?
My dog seems allergic to glucosamine. She is a mutt, lab, poodle, no primary breed looks like a Tibetan terrier. She is 7 and having joint pain issues. We tried dasequin advanced and she started scratching and itching all over. We gave her benadryl until the symptoms resided. Then we tried a vegetarian glucosamine and drizzled it on her food, she again started itching and scratching... I am looking for hypoallergenic substitutions to help her joint pain.
My Maltese was given Dasuquin with MSM. He showed great improvement in his mobility but began drinking and peeing excessively. Once I took him off it his drinking and peeing returned to normal. During course of the Dasuquin he got very sick with vomiting and diarrhea. I took him to the vet at which time his blood work showed elevated liver enzymes. He was tested for Cushings and was negative. He has been off it for a few months but liver levels are still elevated, however they do go up and down. I am not a vet but i think the glucosamine may have damaged his liver. I just pray that his levels will return to normal after a while.
Could it be possible for an allergy to glucosamine to cause liver enzymes to elevate or liver failure?
Add a comment to Maggie's experience
Was this experience helpful?